1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
    Dismiss Notice

Side effects - Codeine Allergic Reaction how?

Discussion in 'Codeine' started by Twan, Aug 12, 2012.

  1. Twan

    Twan Newbie

    Reputation Points:
    9
    Joined:
    May 2, 2010
    Messages:
    119
    Male from U.S.A.
    A couple days ago I got some codeine tablets and took them all on an empty stomach in the morning (460MG)(High dose for people with no tolerance). I broke out into hives, my lip swelled up, my whole body was burning, itching and turning red all over. I had an allergic reaction to the codeine. Now, I have taken codeine in the past and 1 month before this I took a 200mg dose with no problems. I have never had any allergies to opiates as i have experience with them including morphine, hydro, oxy, ect..... Now my question is why did my body react this way even though I have had doses this high in the past with codeine and other opiates. I took a bunch of antihistamines as soon as symptoms appeared. They did not contain any other active ingredient.
     
  2. [tanarilla.]

    [tanarilla.] Silver Member

    Reputation Points:
    255
    Joined:
    Jul 11, 2009
    Messages:
    401
    Female from U.K.
    People develop allergies out of nowhere, it's entirely possible that you are now allergic. It's also possible that only high doses will trigger an allergic reaction.
     
  3. esoteric_explorer

    esoteric_explorer Newbie

    Reputation Points:
    105
    Joined:
    Jan 22, 2012
    Messages:
    179
    Male from U.S.A.
    That sounds like quite a severe allergic reaction, you should think twice before taking high dose opiates again

    also, I've had the same experience with Vyvanse, I took it every day for almost a year with no problems on either low or extremely high doses, but then I took a break for about a week, and when I started again I took a somewhat large dose and it caused me to get small hives all over my arms and thighs, which stuck around for 2-3 days. It never happened before that, and it hasn't happened since
     
    Last edited: Aug 13, 2012
  4. Aberdonian

    Aberdonian Newbie

    Reputation Points:
    -7
    Joined:
    Dec 19, 2008
    Messages:
    432
    Male from scotland
    i have no source as i cant remember when or where i heard this, as you know codeiene has a ceiling effect as it can only be processed to morphine during conversion through cypd enymes cant remember which , i was always told by my doctor not to dose more than 240mg dhc at a time or redose within 4 hrs as the extra would not be processed to morphine till the body had replaced those enzymes needed for conversion and the codeine floating around the body could cause reactions such as this, which i have had many times whe dosing too high on dhc i always got off with taking 360mg at a time but more caused severe itching headaches and a higher temp , it could be due to dosing so try smaller doses with longer in between, i dont have much exp with codeine only diydrocodeine but dont think theres much difference apart from dhc not bein a 100%pro drug as it is slightly active without some of those enzymes but otherwise i think only differene is dhc gets partailly converted to dihydromorphine in the body while codeine turn to morphine .
     
  5. Aberdonian

    Aberdonian Newbie

    Reputation Points:
    -7
    Joined:
    Dec 19, 2008
    Messages:
    432
    Male from scotland
    i think i got confused there:/ codeine needs to pass through the liver to be converted to morphine while dhc doesnt have to be to convert to dihydrmorphine but some will be converted to morphine by passing through the liver?

    Aberdonian added 2 Minutes and 46 Seconds later...

    i get those same symptom, burning skin, painful pins and needles red skin just really unpleasant from injecting morphine sulphate
     
    Last edited: Aug 13, 2012
  6. timkanu

    timkanu Newbie

    Reputation Points:
    227
    Joined:
    Sep 12, 2009
    Messages:
    180
    Male from U.K.

    Codeine most defiantly is a morphine pro-drug. To how much extent is the issue.

    But 3methyl-morphine is demethylated into morphine inside your body. The jury is out on just how much is converted. But it defiantly is a significant enough amount.
     
  7. godztear

    godztear Silver Member

    Reputation Points:
    620
    Joined:
    Nov 5, 2009
    Messages:
    1,036
    31 y/o Male from Minnesota, U.S.A.
    I have the same reaction from 60 mg of codeine with the same symptoms but weaker with only 30 mgs. I am very allergic to codeine. Sounds to me like you need to list codeine in your medical allergies as you may have developed an allergy.

    There is also the possibility that you are allergic to something else in the pill, it would be helpful to know all the ingredients or what type of codeine containing pill was consumed.
     
  8. Twan

    Twan Newbie

    Reputation Points:
    9
    Joined:
    May 2, 2010
    Messages:
    119
    Male from U.S.A.
    it was very bad, good thing I knew to take antihistamines and had some around. Took 30 mg methadone today with no allergic reaction (had antihistamines ready)

    I never knew people could be fine with something for there whole life then the next day be allergic to it, i'm going to keep antihistamines around for life lol
     
  9. biggpri

    biggpri Silver Member

    Reputation Points:
    78
    Joined:
    Aug 26, 2007
    Messages:
    183
    31 y/o Male from U.S.A.
    I had the exact same experience with codeine when i was a little bit younger and less tolerant to opiates. Up to that point, i had done codeine about a dozen times with no problems at all. One day, i took a very large doe (i think it was in the 200mg-400mg range), and within thirty minutes, my whole torso was bright red and itchy. The euphoria was great, but my body was covered in a burning itch. This lasted for about an hour, and slowly subsided. Since then, i have taken codeine and plenty of other opiates with no such reaction. Personally, i think the size of the dose is what triggered the allergic reaction.
     
  10. Marcus

    Marcus Silver Member

    Reputation Points:
    85
    Joined:
    Jul 23, 2010
    Messages:
    34
    Male from Australia
    I have used codeine for years and only twice have I had an allergic reaction of that type which the OP described. It took me by surprise to say the least. There was no difference in the amount I consumed, or the source of the tablets, or the extraction technique.

    Really, nothing was different about the preparation which has become a ritual. But these two times I got a burning red rash and itch from my chest up my neck. It was intense.

    I have no idea why it happened. I can only say that it can happen out of the blue, to people who have a tolerance and have been regular users for a long time. Mysterious..
     
  11. marysofthesea

    marysofthesea Newbie

    Reputation Points:
    5
    Joined:
    Dec 13, 2005
    Messages:
    8
    43 y/o Female from U.S.A.
    I've had the same experience.
    I don't think it's technically an allergic reaction. It's happened to me twice, both times I had taken a break from it and both times the first dose had me scratching for a solid hour. The same dosage following that (antihistamines on hand of course), no itching at all. Both times started with my scalp and made its slow way down to the soles of my feet.

    It is a most unpleasant itch that seems to come from deep under the skin, so even scratching doesn't really provide relief. It's more of a burning sensation. It's bizarre & actually painful at times, my hands got puffy with reddened palms, there were small hives on my thighs, skin was red & blotchy- I even took 2 anthistamines when I first noticed the itching, and it didn't seem to help at all. I was practically having a fit.

    I read here somewhere that codeine is a uniquely powerful histamine releaser, and I would think we're not all allergic to it- we're just experiencing a common side effect that comes with higher doses.
    For me, at least, my body reacts this way when I first introduce it to my system, but subsequent doses don't bring on this reaction.